Alert archive / North Dakota / Wind Advisories in 2022
Wind Advisory 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Jan 21, 2022, 12:24 PM CST for 8 counties in Minnesota; 17 counties in North Dakota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2022, 12:24 PM CST (18:24 UTC)
- Expired
- Jan 21, 2022, 9:53 PM CST
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
All 25 counties
Clay County, MN, Grant County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 12 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903 WWUS73 KFGF 211824 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1224 PM CST Fri Jan 21 2022 NDZ006-007-014-015-024-220000- /O.NEW.KFGF.WI.Y.0001.220121T1824Z-220122T0000Z/ Towner-Cavalier-Benson-Ramsey-Eddy- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, and New Rockford 1224 PM CST Fri Jan 21 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Towner, Cavalier, Benson, Ramsey and Eddy Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Some blowing and drifting of snow will be possible in a few areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
434 WWUS73 KFGF 212127 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 327 PM CST Fri Jan 21 2022 NDZ006-007-014-015-024-220000- /O.CON.KFGF.WI.Y.0001.000000T0000Z-220122T0000Z/ Towner-Cavalier-Benson-Ramsey-Eddy- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, and New Rockford 327 PM CST Fri Jan 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Towner, Cavalier, Ramsey, Eddy and Benson Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Some drifting of snow is possible in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
475 WWUS73 KFGF 212310 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 510 PM CST Fri Jan 21 2022 MNZ001>004-007-029-030-040-NDZ008-016-026>030-038-039-049-052>054- 220400- /O.EXB.KFGF.WI.Y.0001.000000T0000Z-220122T0400Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin- West Otter Tail-Grant-Pembina-Eastern Walsh-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Breckenridge, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 510 PM CST Fri Jan 21 2022 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. Localized visibilities below 1 mile due to blowing snow. * WHERE...The Red River Valley. * WHEN...Until 10 PM CST this evening. * IMPACTS...Widely varying visibilities are anticipated over short distances. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ006-007-014-015-024-220400- /O.EXT.KFGF.WI.Y.0001.000000T0000Z-220122T0400Z/ Towner-Cavalier-Benson-Ramsey-Eddy- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, and New Rockford 510 PM CST Fri Jan 21 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. Localized visibilities below 1 mile due to blowing snow. * WHERE...Ramsey, Benson, Towner, Cavalier and Eddy Counties. * WHEN...Until 10 PM CST this evening. * IMPACTS...Widely varying visibilities are anticipated over short distances. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
001 WWUS73 KFGF 220353 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 953 PM CST Fri Jan 21 2022 MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-220500- /O.CAN.KFGF.WI.Y.0001.000000T0000Z-220122T0400Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin- West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Breckenridge, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 953 PM CST Fri Jan 21 2022 ...WIND ADVISORY IS CANCELLED... Wind speeds will continue to fall. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jan 21, 11:49 AM CST, 35 minutes earlier.
Area forecast discussion, Jan 21, 11:49 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1149 AM CST Fri Jan 21 2022
.UPDATE...
Issued at 1000 AM CST Fri Jan 21 2022
Band of light snow continues to move into the Red River Valley
ahead of the warm front pushing into our western counties.
Visibilities are not too bad outside of the falling snow, as
there is a bit of a lull as the surface trough pushes through the
Devils Lake Basin. However, wind are expected to increase and
there will be some snow showers behind the cold front later this
afternoon and evening. For now, will try and message the short
break in advisory conditions, and will keep the winter weather
advisory going for now. Plan on continuing to reevaluate as
conditions change.
UPDATE Issued at 616 AM CST Fri Jan 21 2022
Wind chill headlines to have been allowed to expire at 6am.
Continue to see south winds gust over 40 mph with the strongest
speeds in the northern valley where visibilities have been reduced
with Hallock and Crookston indicating vsby under a mile. As the
snow band continues east into eastern ND over the next couple
hours more areas with reduced visibility are expected to develop
especially where winds remain strong. Wind speeds this morning
show many areas at or above sustained 30mph such as Cooperstown,
Valley City, Crookston and Grafton. Blowing snow potential will
continue to be offset by warming temps with values rising into the
double digits by the time snowfall begins.
&&
.SHORT TERM...(Today through Saturday)
Issued at 403 AM CST Fri Jan 21 2022
Challenges and impacts today revolve yet around another clipper
system. This morning will see south winds continue to strengthen
as pressure gradient tightens especially in the northern half of
the valley with sustained speeds of 20 to 30 mph. Within the warm
air advection regime saturation will expand as the clipper system
overspreads the area with temps warming. Snowfall of 1 to 3
inches with the highest amounts across NW MN is expected by early
afternoon. The winds and snowfall will combine to create reduced
visibility and impact travel conditions especially in open
country and are expected to be the worse in the far northern
valley where the strongest winds and snowfall overlap the longest.
Some whiteout conditions will be possible especially along east
west roadways. A winter weather advisory will be issued thru 3pm
to cover these impacts. Temps will warm into the 20s and even some
low 30s are possible west of the valley.
Later this afternoon behind the cold front a strong pressure rise
couplet and cold air advection will surge across the Devils Lake
basin and into the northern valley. Additional snow showers or
horizontal convective rolls or streamers are possible within this
regime. Bufkit soundings suggest a period of sustained winds
around 30mph with gusts of 35 to 40kts within the column. How much
blowing snow develops and occurs will depend on how fast the
temps fall and how much new snow occurs today. There is a good
possibility of the winter weather advisory being extended for a
portion of the area for the latter half of the afternoon and into
the evening.
Tonight another night of below zero temps with wind chills in the
20 to 30 below range. Saturday will see another clipper pass to
the south of the region with some light snowfall expected during
the afternoon as temps rise into the single digits above for
highs.
.LONG TERM...(Saturday night through Thursday)
Issued at 403 AM CST Fri Jan 21 2022
Aloft a NW flow dominates across the Northern Plains, allowing for
progressive waves to translate across the region. The first wave
moves through on Sunday into Monday bringing chances for snow and
breezy conditions. Warm air advection ahead of the system remains
rather weak, but just enough to help bring temperatures to the mid
to upper 20s west of the valley. Lakes country remains in the single
digits to lower teens. Along this system a progressive swath of snow
looks probable, with exceedance of an inch being 40-60% between
Highway 2 and I94. Ensembles have varied in the exact track of this
snow, with guidance shifting it each run slightly north of south.
Snow is likely across the area, but confidence remains lower in the
exact track of the higher amounts.
Along with the snow, there comes the possibility of blowing snow
impacts as strong cold air advection behind the system bring breezy
conditions. At this time momentum transfers in the lower levels are
weak through multiple ensemble runs, but gusts still have the
possibility of reaching 20-25kts at times. This brings some impact
from patchy blowing snow reducing visibilities at times. The
directional component of the wind is also out of the NNW bringing a
longer fetch through the valley enhancing those winds slightly, but
mixing in the lower levels is lacking keeping those winds from
reaching 30-35kts. The possibility is still there that we could see
wind gusts exceed 30kts, but that looks to be around a 10% chance at
this time.
Temperatures drop Monday through Tuesday, with morning lows
bottoming out in the negative 20s Tuesday morning. Some breezy
conditions along with the cold temperatures bring dangerous wind
chills of -35 to -45 degrees Tuesday morning. Temperatures don't
make it out of the negative single digits until Wednesday morning,
when another system moves north of the area through Manitoba and
Ontario. Strong warm air advection ahead of the system help bring
temperatures to more seasonal highs. By the end of the long term we
continue to see the NW flow dominating across the area, with more
introductions of these warm ups, then drastic cool downs from
passing clipper systems.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1149 AM CST Fri Jan 21 2022
Band of snow moving through the Red River Valley has continued to
bring low visibilities at times with falling and blowing snow.
Some of the vis has been quite low, in the 1/2 to 1/4SM range.
Visibility has improved as the snow band moves east. Should see a
bit of a break as the snow band pushes east and winds ease up a
bit and shift to the west, although there will still be gusts over
20 kts. Cold front pushing into the KDVL region later this
afternoon will shift winds to the northwest and bring some snow
shower activity, although hard to say how low visibility will go.
For now kept blowing snow vis in the 2-5SM range for later this
afternoon and evening as northwest winds come through, but will
keep an eye on things. Winds will diminish overnight and there
should be some improvement to the MVFR ceilings, at least for the
ND TAFs.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 3 PM CST this afternoon for
NDZ006>008-014>016-024-026>030-038-039-054.
MN...Winter Weather Advisory until 3 PM CST this afternoon for
MNZ001>005-007-008-013>015.
UPDATE...JR
SHORT TERM...JK
LONG TERM...Spender
AVIATION...JRHazardous weather outlook, Jan 21, 4:25 AM CST, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 425 AM CST Fri Jan 21 2022 MNZ001>005-007-008-013>015-NDZ006>008-014>016-024-026>030-038-039- 054-221030- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh- 425 AM CST Fri Jan 21 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Snow and blowing snow will reduce visibilities this morning as a band of snow brings 1 to 3 inches across the area this morning into early afternoon. Winds and snowfall will combine to create reduced visibilities down to a half mile at times across the northern valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another system is expected Saturday and yet another on Sunday. Each will produce an inch or two of snow and some blowing snow, but winds are not expected to cause wide spread issues with either one. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ006-009-016-017-022>024-027>032-040-NDZ049-052-053-221030- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-Sargent- Richland- 425 AM CST Fri Jan 21 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Wind chills will be as low as 30 below for the first part of the morning. Some light snow will overspread the area late this morning into the afternoon with up to an 1 inch possible in the southern valley and up to 2 in the Minnesota trees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another system is expected Saturday and yet another on Sunday. Each will produce an inch or two of snow and some blowing snow, but winds are not expected to cause wide spread issues with either one. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:07 AM CST | Winter Weather Advisory | FGF | Becker, Clay, Grant, Kittson, Mahnomen, Marshall and 7 more | 11 hr |
| Jan 21, 3:03 PM CST | Winter Weather Advisory | FGF | Becker, Clearwater, Grant, Mahnomen, Marshall, Otter Tail and 3 more | 2 hr |
Nearby
Wind Advisories in North Dakota, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.